Save Your Liver – Just Say No to this Drug

just-say-no-to-tylenolOkay, I do understand why people take Tylenol. If you’re in unbearable pain and have a sensitive stomach it’s the over-the-counter drug of choice. But avoiding Tylenol when at all possible isn’t just about liver damage anymore; it’s also about years of recalls.This week is the anniversary of the 1982 Tylenol poisonings in Chicago that killed six people and created the biggest drug recall in history, but more notable on this anniversary are the Tylenol-related deaths and Tylenol recalls since then.

The generic name for Tylenol is acetaminophen in North America and paracetamol in the rest of the world.

Tylenol-Related Recalls made by Johnson & Johnson and/or their Subsidiary McNeil Consumer

2003: The FDA finds a labeling problem with children’s soft-chew Tylenol and the mislabeled products are destroyed but no recall is issued.

2004: Children’s Motrin is found to contain an adult dose of extended release Tylenol.

2005: The FDA finds more mislabeling in various forms of children’s Tylenol that could lead to an overdose and liver damage.

2007: Infant Tylenol cough and cold products are voluntarily recalled due to “mislabeling” because they are not appropriate for children under the age of 2 (e.g. infants).

2008: “Consultants” to Johnson & Johnson attempt to buy up lots of defective Motrin without telling the FDA. (same maker as Tylenol)

2009: Millions of bottles of Tylenol Arthritis Pain are recalled due to a moldy smell.

2009: Numerous types of children’s and infant’s Tylenol are recalled due to bacterial contamination.

2010 – Six recalls of dozens of products, including various forms of Tylenol and Rolaids, Benadryl and Sinutab. The May 1 FDA notice states, “Some of the products included in the recall may contain a higher concentration of active ingredient than specified; others contain inactive ingredients that may not meet internal testing requirements; and others may contain tiny particles.”

2011: So far this year, somewhere around 10 recalls of McNeil/Johnson & Johnson products, including more of various forms of Tylenol.

The above may even be an incomplete list, but the pattern is clear. Yes, other pharmaceutical giants have regular product recalls, but the consistent recalls of children’s and infant’s Tylenol products over the years is, well, disturbing. And keep in mind that McNeil Consumer also manufactures generic brands of Tylenol (acetaminophen) so you can’t avoid these products by looking for their name on packaging.

Tylenol Side Effects

In addition to chronic contamination, mislabeling and other symptoms of corporate sociopathy, Tylenol in-and-of-itself is a dangerous drug, and the leading cause of acute (sudden onset) liver failure in the U.S. The fact that it’s the most popular over-the-counter painkiller in the U.S. is a perfect example of the power of marketing. If the public truly understood how easily this drug can cause permanent liver damage, liver failure and death, most sensible people would avoid it. It is estimated that acetaminophen poisoning results in 56,000 injuries, 25,000 hospitalizations and 450 deaths every year.

Research suggests that acetaminophen inflicts most of its damage on the liver by blocking the production of the important antioxidant glutathione. Without glutathione, the liver’s ability to break down toxins for elimination is impaired. According to a rodent study published in the journal, Free Radical Biology & Medicine, one hour after an injection of acetaminophen, glutathione levels decrease as much as 83 percent! That is a vulnerable liver. If some type of stress is placed on the liver (i.e. alcohol, pesticides, other drugs) at the same time the acetaminophen hits it, the damage could be considerable.

In a normal person, an overdose of acetaminophen can cause liver damage. But for those whose liver is already compromised by prescription drugs or excess alcohol for example, it wouldn’t take an overdose to cause liver damage. Acetaminophen overdose has become such a popular way to commit suicide in Great Britain that there are restrictions on how much can be bought at once. One common cause of acetaminophen overdose is mixing medications that contain the painkiller. For example, the prescription painkillers Percocet and Vicodin contain high doses of acetaminophen, but many people aren’t aware of that fact. Another risky combination is acetaminophen and blood thinners. Acetaminophen’s ability to impair the liver, even in prescribed doses, makes it potentially dangerous to combine with any other prescription drug and/or alcohol.

Most emergency rooms use N-acetylcysteine (NAC) and/or alpha-lipoic acid to treat liver damage caused by acetaminophen poisoning. Both are available over-the-counter and can be found at your local health food store.

A British study published in the April 2000 issue of the journal Thorax links the use of acetaminophen to asthma and rhinitis (a chronically stuffy nose). Those who used acetaminophen daily or even weekly not only had more asthma and stuffy noses, they had more severe bouts of asthma. There has been a 500 percent increase in asthma among children over the past few decades, not to mention the chronic and painful ear infections that so many infants and toddlers suffer from (which can be caused or exacerbated by sinus congestion). Is there a connection? Various forms of children’s Tylenol can be found in the medicine cabinets of most families in the U.S. Many parents use the combinations of children’s Tylenol and diphenhydramine (e.g. Benadryl) to get cranky kids to sleep. (See More Info link below for more reasons why this isn’t a good idea.)

Bottom line, Tylenol should be a drug of last resort, acetaminophen in general should be a drug of next-t0-last resort.

More Information

Benadryl is a Dangerous Drug

Prescription Drug Side Effects

References

Arnaiz SL et al, “Oxidative stress by acute acetaminophen administration in mouse liver,” Free Radical Biology and Medicine Volume 19, Issue 3, September 1995, Pages 303-310.

High Tylenol Doses Linked to Liver Woes

Taking Pains with a Pain Killer

Post to Twitter

8 Responses to "Save Your Liver – Just Say No to this Drug"

  1. Marta LoFranco   October 1, 2011 at 5:47 pm

    What would you suggest in it’s place for pain relief and fever reduction for adults and children. Is Ibuprofen safer?

    Thank you for sharing this information but we need alternative ideas in order to stop using it when our children have a fever or we are in pain.

    Marta

  2. Linda Lindsay   October 2, 2011 at 9:08 am

    I appreciate this information and am familiar with it, but I have RA, and cannot take NSAID’s nor aspirin and choose not to take any of the more serious painkillers offered by my doctors. What am I supposed to do about acute pain? I do take fish oil and use O24 on joints and muscles, but I need more. It is good for you to post warnings like this, but you need to suggest effective replacements.

  3. gerti varre   October 17, 2011 at 3:47 pm

    Your information is highly interesting and important but does not help any of us if no alternative drugs – on a medical site – are mentioned!

  4. Pingback: Pain is Complicated | Virginia Hopkins Health Watch

  5. Michelle   October 31, 2011 at 9:46 am

    This information lacks detailing how much acetaminophen causes liver damage, possibly it is overuse of the drug? Two tablets for an occasional ache, pain, or fever could very well be safe, without concrete scientific evidence that a single dose is harmful, I must say that I will continue to take Tylenol on occasion since I am unable to take aspirin, ibuprofen, or naproxin due to stomach ulcers. I don’t know of any other choice!

  6. Virginia Hopkins   October 31, 2011 at 8:34 pm

    The amount of damage done to the liver by any given dose of acetaminophen varies extremely between individuals, and how much the liver is stressed at the time its taken. You can find more answers in the recently features article, Pain is Complicated.

  7. jen   January 12, 2012 at 9:05 am

    ibuprofen can cause renal failure. aspirin causes stomach ulcers and affects bleeding time. most of the time when people have liver failure from tylenol, it is because they overdose themselves. people think it is harmless because it is over the counter. I don’t think drugs are always the first thing you should try, but i for one will not be giving up tylenol anytime soon.

  8. Rebecca Beers   January 12, 2012 at 1:33 pm

    Tylenol is (1) recommended by more doctors then any other pain -fever reliever medicine out there.
    (2) is safer then the other drugs out there. (3) is the ONLY pain-fever reliever that ALOT of people can take for HEALTH reason because ALOT of drugs interfere with aspirin. So before people start bashing Tylenol lets think are these people who are suffering from liver problems abusing Tylenol. Like any drug, Duh it’s gonna have side affects if taken frequently and abused. Tylenol is the only drug I can take for headaches and pain because of the anti seizure medicine I am on. My favorite their rapid release it helps within 30 mins!